One in Five Hospitalized Adults Experience Adverse Effects From Prescribed Antibiotics, Study Finds

Infectious disease experts say nearly a fifth of prescriptions were unnecessary

A study examining the impact of antibiotics prescribed for nearly 1,500 adult patients admitted to the Johns Hopkins Hospital has found that adverse events occurred in a fifth of them, and that nearly a fifth of those effects occurred in patients who didn’t need antibiotics in the first place. The report, published in JAMA Internal Medicine, adds to growing evidence that antibiotics are not benign and that clinicians often fail to weigh the risks and benefits of these drugs before prescribing them.

“Too often, clinicians prescribe antibiotics even if they have a low suspicion for a bacterial infection, thinking that even if antibiotics may not be necessary, they are probably not harmful,” said Pranita Tamma, MD, MHS, director of the pediatric antimicrobial stewardship program at the Johns Hopkins Hospital. “But that is not always the case. Antibiotics have the potential to cause real harm to patients. Each time we think to prescribe an antibiotic, we need to pause and ask ourselves, ‘Does this patient really need an antibiotic?’” And, she adds: “If the patient develops an antibiotic-associated adverse reaction, even though that is, of course, unfortunate, we should be able to take some comfort in knowing that at least the antibiotic was truly necessary.”

In the study, the researchers evaluated the electronic medical records of 1,488 adults admitted to the general medicine services at the Johns Hopkins Hospital between September 2013 and June 2014. The patients were admitted for reasons ranging from trauma to chronic disease, but all received at least 24 hours of antibiotic treatment.

The researchers followed the patients for 30 days after hospital discharge to determine the likelihood of an adverse reaction to the antibiotics and to identify how many adverse reactions could be avoided by eliminating unnecessary antibiotic use.

They concluded that, overall, 20% of patients who received antibiotics experienced one or more adverse effects, noting that for each additional 10 days of antibiotics, the risk of adverse effects increased by 3%. Gastrointestinal, kidney, and blood abnormalities were the most common adverse effects, accounting for 42%, 24%, and 15%, respectively, of the adverse effects experienced.

The patients were observed for up to 90 days for the development of Clostridium difficile infection––a bacterial cause of diarrhea that can become severe––and for the development of new multidrug-resistant infections, as those often take longer to become apparent. Four percent and 6% of the patients developed C. difficile infections and potential multidrug-resistant infections, respectively.

While no deaths were attributed to the adverse effects of antibiotics in this study, the researchers said, 24% of the patients had prolonged hospital stays as a result of adverse effects; 3% experienced additional hospital admissions; 9% required additional emergency department or clinic visits; and 61% needed additional diagnostic tests.

Beyond the emotional and financial costs of dealing with these adverse effects, the researchers also concluded that 19% of the prescribed antibiotics were clinically unnecessary, meaning that two infectious disease experts found no indication of bacterial infections in these patients. The rate of adverse effects in this group was the same as in the overall group––20%, according to Tamma.

The authors cautioned that their study may have underestimated the number of antibiotic-associated adverse effects that occur in the general population because the Johns Hopkins Hospital has a robust antibiotic stewardship program that guides clinicians in making wise antibiotic choices.

Tamma said the absence of universal electronic records in all clinics may have also contributed to underestimation of the harmful effects associated with antibiotics: “There may have been more visits for adverse effects that we were unable to track,” she remarked.

Sources: Johns Hopkins Medicine; June 14, 2017; and JAMA Internal Medicine; June 12, 2017.